Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 1, NWS La Crosse, WI

January 5, 20206 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Jan 5, 2020, 2:40 AM CST for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Jan 5, 2020, 11:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 2:40 AM CST (08:40 UTC)
In effect from
Jan 5, 2020, 11:00 AM CST
Expired
Jan 5, 2020, 4:00 PM CST
In force
5 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS73 KARX 050840
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
240 AM CST Sun Jan 5 2020

IAZ008>010-018-019-029-MNZ086-087-094-095-051800-
/O.NEW.KARX.WI.Y.0001.200105T1700Z-200105T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
240 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...From 11 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Light weight and high profile vehicles could experience
  difficult travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CA
3 follow-up statements
699 
WWUS73 KARX 051706
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1106 AM CST Sun Jan 5 2020

IAZ008>010-018-019-029-MNZ086-087-094-095-052200-
/O.CON.KARX.WI.Y.0001.000000T0000Z-200105T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
1106 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...West to northwest winds 20 to 25 mph with gusts up to 45.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, 
  Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Light weight and high profile vehicles could experience
  difficult travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rieck
580 
WWUS73 KARX 052023
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
223 PM CST Sun Jan 5 2020

IAZ008>010-018-019-029-MNZ086-087-094-095-052200-
/O.CON.KARX.WI.Y.0001.000000T0000Z-200105T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
223 PM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, 
  Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Light weight and high profile vehicles could experience
  difficult travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rieck
091 
WWUS73 KARX 052154
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
354 PM CST Sun Jan 5 2020

IAZ008>010-018-019-029-MNZ086-087-094-095-052300-
/O.EXP.KARX.WI.Y.0001.000000T0000Z-200105T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
354 PM CST Sun Jan 5 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

The wind gusts during the past hour has dropped into the 25 to 40
mph range. These wind gusts will remain in the 25 to 35 mph range
through 6 PM and then drop into the 15 to 30 mph by 8 PM.

$$

Boyne

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Jan 4, 10:54 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 4, 10:54 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1054 PM CST Sat Jan 4 2020

.SHORT TERM...(This evening through Sunday)
Issued at 233 PM CST Sat Jan 4 2020

Quiet weather today as ridging builds in, but a short wave trough
will pass over the region Sunday morning. Enough frontogenetic
forcing will produce snow as this system passes. Light snow
accumulations are expected along and north of Interstate 90 with
the bulk of accumulations expected further north around 1/2 an
inch. There is a slight possiblity that ice aloft could be lost at
the tail end of this system. If this holds true, then freezing
drizzle will occur. Since it is at the end of the system where the
forcing is not as strong, it would only be light with little to
no accumulations.

Pressure gradient tightens behind this system and gusty conditions
will begin Sunday late morning and last through afternoon. Soundings
suggest sufficient mixing with supportive lapse rates and uniformity
in wind direction aloft down to the surface. Afternoon gusts up to
35 knots for the windy prone areas can be expected. Not confident
winds will be strong enough for a wind advisory.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM CST Sat Jan 4 2020

Beyond the weekend, the next chance for precipitation will be Monday
night into Tuesday as a rather potent upper trough passes by to the
north of the area. Deterministic models and GEFs members currently
paint rather light QPF amounts on the southern fringes of this
system as it passes through the local area. With cooler temperatures
expected during this time, snow looks to be the primary form of
precipitation with perhaps some light accumulations possible.

Thereafter, upper ridging moves overhead by the middle of next week,
but it looks to be quickly booted east by a longwave upper trough
progged to dig over the western CONUS, which looks to transition the
flow aloft from northwest to southwest. As a result, a few chances
for precipitation look possible by the end of next week as a few
shortwave troughs embedded in the large-scale flow eject across the
area. Otherwise, mild temperatures for early-January standards
expected for the start of the new week before a brief cool down by
the middle of next week as temperatures return to near normal values
(highs in the teens to upper 20s). There could be a day where we
rebound back into mild territory by the end of next week due to the
southwest flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1051 PM CST Sat Jan 4 2020

Still some diminishing MVFR/IFR ceilings in the area late this
evening, but expecting a return to VFR at LSE by 06Z. A lower
cloud deck will return Sunday morning as a system passes by to our
north. There has been a consistent model signal for MVFR ceilings
developing Sunday morning, so have added prevailing MVFR to this
issuance. Clouds will then begin a gradual west to east clearing
trend during the afternoon once the system departs. Current
expectation is that the bulk of precip associated with this system
will stay well north of both TAF sites, but have included a brief
period of VCSH in the morning to cover any light snow showers
that may extend far enough south. Not anticipating any precip
impacts.

Bigger impact will be the gusty northwest winds that develop on
Sunday. Southerly winds the rest of tonight will quickly veer to
the west then northwest after daybreak behind a cold front. The
strongest winds will develop late morning and continue through
mid-afternoon, reaching 30-40 knots at their peak (strongest at
RST) before diminishing in the late afternoon. Still looking like
potential borderline low level wind shear at RST by mid morning
and again in the evening, but surface winds should be strong
enough to mitigate the threat.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Peters
LONG TERM...NMB
AVIATION...Kurz
Hazardous weather outlook, Jan 4, 5:45 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CST Sat Jan 4 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CST Sat Jan 4 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will be possible Sunday across much of the area.
Accumulations up to a half inch could occur north of Interstate
94. In addition, strong northwest winds with gusts of 35 to 40 mph
are expected Sunday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports Sunday would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/CA

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.